Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2020, 6:50 PM CDT for Cloud County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2020, 6:50 PM CDT (23:50 UTC)
- Expired
- Jun 18, 2020, 7:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
514 WUUS53 KTOP 182350 SVRTOP KSC029-190015- /O.NEW.KTOP.SV.W.0103.200618T2350Z-200619T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 650 PM CDT Thu Jun 18 2020 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Central Cloud County in north central Kansas... * Until 715 PM CDT. * At 650 PM CDT, severe thunderstorms were located along a line extending from 5 miles south of Norway to near Concordia to 7 miles northeast of Glasco, moving northeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Concordia. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3961 9757 3947 9748 3939 9778 3949 9780 TIME...MOT...LOC 2350Z 233DEG 28KT 3962 9774 3955 9770 3943 9773 HAIL...0.88IN WIND...60MPH $$ Baerg
1 follow-up statement
117 WWUS53 KTOP 190007 SVSTOP Severe Weather Statement National Weather Service Topeka KS 707 PM CDT Thu Jun 18 2020 KSC029-190015- /O.CON.KTOP.SV.W.0103.000000T0000Z-200619T0015Z/ Cloud- 707 PM CDT Thu Jun 18 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL CLOUD COUNTY... At 707 PM CDT, severe thunderstorms were located along a line extending from 9 miles southeast of Norway to 4 miles east of Concordia to 4 miles west of Aurora, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3961 9757 3947 9748 3941 9771 3955 9769 TIME...MOT...LOC 0007Z 242DEG 26KT 3963 9762 3956 9758 3944 9761 HAIL...<.75IN WIND...60MPH $$ Baerg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:48 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 18, 6:48 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 648 PM CDT Thu Jun 18 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 158 PM CDT Thu Jun 18 2020 Surface map at 18z shows low pressure centered across southwest Kansas with a stationary front extending northeast toward Grand Island Neb. MLCAPE near the boundary is now around 2000 with little CIN remaining. Effective shear is forecast to gradually rise toward 20-25kts by evening. The atmosphere appears to support a risk for wind or marginal hail with max instability this evening. Water vapor also shows a subtle wave across the TX panhandle while the mid to upper level ridge axis remains over eastern KS. Tonight...most likely scenario appears to be one where diurnally driven storms impact northern KS this evening with a some risk for severe wind/marginal hail then additional storms should develop later tonight along the 925-850mb front. High PWATS and weak steering flow aloft combined with 30-35kt LLJ will aid in the heavy rain threat. Location of greatest coverage of storms after midnight is uncertain but trends are suggesting along a Council Grove to Lawrence southward later tonight where training could set up after 9z. Recent model signals appear to suggest that the weak wave now across TX panhandle will drift NE and could contribute to forcing during the day on Friday so there could be a prolonged period of rainfall/convection mainly along/south of I-70 at least into midday across the area. Heavy rains would be a threat if this scenario occurs. At this point the HRRR and ARW WRF along with the NAM80 all show some version of this scenario. Have raised precip chcs into midday based on this potential. As mentioned given the high PWATS and weak steering combined with some risk for training it appears that local areas could see in excess of 2 inches. Given the dry conditions and rainfall deficits over the past month will not issue a flood watch but as mentioned given the set up it appears there's the potential for amounts in excess of 2 inches in spots late tonight through Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 158 PM CDT Thu Jun 18 2020 The mesoscale situation on Friday night is low confidence and dependent on how the convection evolves on Friday. The wave now across NV is forecast to emerge into the Plains Friday night so would expect some response with convection across eastern CO into western KS Friday night but there's uncertainty how far east any organized complex would get or if it would move more ESE into the re-developing 850 jet so for now will keep the high chc/low likely pops but confidence in coverage Fri night is low at this point. The wave will move across the state on Saturday with a sfc low forecast to drift east across the area into the afternoon. Timing of this wave will be critical to determining how widespread additional storms may be by afternoon with the NAM and GFS both showing veering winds at 850mb by 00Z so for now it still appears that there could be some risk for severe weather mainly across the northeast half of the area on Saturday afternoon as the mid level speed max moves across the area. Believe or not there may be a quiet night on Sat night/early Sunday morning as the wave departs and weak ridging moves in. However any break will be short as another wave will approach on Sunday afternoon and wind fields will respond with WAA in the low levels re-developing while mid level WNW flow increases. This may set the stage for a more widespread convective complex/severe event on Sunday evening or Sun night with a forward propagating complex moving SE across some part of central KS. The flow aloft will become more northwesterly with another wave fcst to drop into the region later Monday so there could be another bout of storms and severe wx sometime late Monday into Monday night but timing/location remain to be determined. At some point drier more stable air may move into the area and provide at least a short break from the storms by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 648 PM CDT Thu Jun 18 2020 Convection has started in north central KS and may impact KMHK within the next few hours. Model trends continue to develop more widespread TSRA mainly after 09z at KTOP/KFOE with low confidence remaining in overall convective coverage and evolution through the day Friday. Have kept general VCTS at this point until confidence increases. Next issuance may be able to better pinpoint rain chances through the day Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Flanagan
Hazardous weather outlook, Jun 18, 3:27 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 327 PM CDT Thu Jun 18 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-192030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 PM CDT Thu Jun 18 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop late this afternoon and early this evening in central and northern Kansas. Some of these storms may initially be severe in the late afternoon and evening, with damaging wind gusts and locally heavy rainfall the primary hazards. Additional storms will develop after midnight along and south of Interstate 70. Those storms will be capable of producing heavy rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue each day through the weekend, and likely into early next week, as several systems move over the state. Repeated rounds of rain will bring locally heavy rainfall to some locations, but flooding chances will be highly dependent on if an area gets multiple rounds of rain. Generally one to three inches of rain are forecast, but higher amounts will occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 6:18 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Topeka KS 618 PM CDT Thu Jun 18 2020 KSZ020-034-190000- Cloud-Ottawa- 618 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Barnard, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glasco and Delphos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3951 9793 3953 9784 3931 9769 3922 9793 TIME...MOT...LOC 2318Z 236DEG 21KT 3929 9804 Baerg
Special weather statement, Jun 18, 6:26 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Thu Jun 18 2020
KSZ008-020-190015-
Republic-Cloud-
626 PM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Scottsville, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3965 9793 3974 9785 3959 9757 3945 9781
3947 9793
TIME...MOT...LOC 2326Z 215DEG 22KT 3949 9788
BaergLocal storm report, Jun 18, 6:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 6 S JAMESTOWN 39.52N 97.87W
06/18/2020 E1.00 INCH CLOUD KS TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL COVERING THE
GROUND.
&&
JWSpecial weather statement, Jun 18, 6:42 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Topeka KS 642 PM CDT Thu Jun 18 2020 KSZ008-009-190030- Republic-Washington- 642 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND WEST CENTRAL WASHINGTON COUNTIES UNTIL 730 PM CDT... At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Cuba, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cuba, Haddam and Munden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3968 9750 3975 9764 4000 9750 3983 9723 TIME...MOT...LOC 2341Z 219DEG 19KT 3977 9754 Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:18 PM CDT | Special Weather Statement | TOP | Cloud | 42 min |
| Jun 18, 6:26 PM CDT | Special Weather Statement | TOP | Cloud | 49 min |
| Jun 18, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Jun 18, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 37 min |
| Jun 18, 6:42 PM CDT | Special Weather Statement | TOP | Republic | 48 min |
| Jun 18, 6:57 PM CDT | Special Weather Statement | TOP | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.